Hazards of ketoconazole therapy in testotoxicosis

Dusica Babovic-Vuksanovic, M. D.C. Donaldson, N. A. Gibson, A. M. Wallace

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

An eight-year-old boy with Leydig cell hyperplasia (testotoxicosis) was admitted with a three-day history of rash, vomiting and diarrhoea, followed by acute onset of breathlessness and confusion. He was shocked, with liver cell and renal failure, erythematous rash and severe interstitial pneumonitis. He had been treated with ketoconazole for four years prior to admission, receiving 1200 mg daily during the preceding year. Cessation of ketoconazole therapy was associated with full clinical recovery but relapse of testotoxicosis. Ketoconazole was reintroduced cautiously at a lower dose, with no ill-effect, and reasonable control of testotoxicosis. We conclude that this boy's illness, including the interstitial pneumonitis, represented a reaction to ketoconazole which was dose-related rather than idiosyncratic.

Original languageEnglish (US)
Pages (from-to)994-997
Number of pages4
JournalActa Paediatrica, International Journal of Paediatrics
Volume83
Issue number9
DOIs
StatePublished - Jan 1 1994
Externally publishedYes

Fingerprint

Ketoconazole
Interstitial Lung Diseases
Exanthema
Leydig Cells
Liver Failure
Therapeutics
Dyspnea
Vomiting
Hyperplasia
Renal Insufficiency
Diarrhea
Recurrence
Sexual precocity

Keywords

  • Interstitial pneumonitis
  • Ketoconazole
  • Leydig cell hyperplasia
  • Precocious puberty
  • Testotoxicosis

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Hazards of ketoconazole therapy in testotoxicosis. / Babovic-Vuksanovic, Dusica; Donaldson, M. D.C.; Gibson, N. A.; Wallace, A. M.

In: Acta Paediatrica, International Journal of Paediatrics, Vol. 83, No. 9, 01.01.1994, p. 994-997.

Research output: Contribution to journalArticle

Babovic-Vuksanovic, Dusica ; Donaldson, M. D.C. ; Gibson, N. A. ; Wallace, A. M. / Hazards of ketoconazole therapy in testotoxicosis. In: Acta Paediatrica, International Journal of Paediatrics. 1994 ; Vol. 83, No. 9. pp. 994-997.
@article{e7308a4c3de5436e9d60a4a5e20123d8,
title = "Hazards of ketoconazole therapy in testotoxicosis",
abstract = "An eight-year-old boy with Leydig cell hyperplasia (testotoxicosis) was admitted with a three-day history of rash, vomiting and diarrhoea, followed by acute onset of breathlessness and confusion. He was shocked, with liver cell and renal failure, erythematous rash and severe interstitial pneumonitis. He had been treated with ketoconazole for four years prior to admission, receiving 1200 mg daily during the preceding year. Cessation of ketoconazole therapy was associated with full clinical recovery but relapse of testotoxicosis. Ketoconazole was reintroduced cautiously at a lower dose, with no ill-effect, and reasonable control of testotoxicosis. We conclude that this boy's illness, including the interstitial pneumonitis, represented a reaction to ketoconazole which was dose-related rather than idiosyncratic.",
keywords = "Interstitial pneumonitis, Ketoconazole, Leydig cell hyperplasia, Precocious puberty, Testotoxicosis",
author = "Dusica Babovic-Vuksanovic and Donaldson, {M. D.C.} and Gibson, {N. A.} and Wallace, {A. M.}",
year = "1994",
month = "1",
day = "1",
doi = "10.1111/j.1651-2227.1994.tb13192.x",
language = "English (US)",
volume = "83",
pages = "994--997",
journal = "Acta Paediatrica, International Journal of Paediatrics",
issn = "0803-5253",
publisher = "Wiley-Blackwell",
number = "9",

}

TY - JOUR

T1 - Hazards of ketoconazole therapy in testotoxicosis

AU - Babovic-Vuksanovic, Dusica

AU - Donaldson, M. D.C.

AU - Gibson, N. A.

AU - Wallace, A. M.

PY - 1994/1/1

Y1 - 1994/1/1

N2 - An eight-year-old boy with Leydig cell hyperplasia (testotoxicosis) was admitted with a three-day history of rash, vomiting and diarrhoea, followed by acute onset of breathlessness and confusion. He was shocked, with liver cell and renal failure, erythematous rash and severe interstitial pneumonitis. He had been treated with ketoconazole for four years prior to admission, receiving 1200 mg daily during the preceding year. Cessation of ketoconazole therapy was associated with full clinical recovery but relapse of testotoxicosis. Ketoconazole was reintroduced cautiously at a lower dose, with no ill-effect, and reasonable control of testotoxicosis. We conclude that this boy's illness, including the interstitial pneumonitis, represented a reaction to ketoconazole which was dose-related rather than idiosyncratic.

AB - An eight-year-old boy with Leydig cell hyperplasia (testotoxicosis) was admitted with a three-day history of rash, vomiting and diarrhoea, followed by acute onset of breathlessness and confusion. He was shocked, with liver cell and renal failure, erythematous rash and severe interstitial pneumonitis. He had been treated with ketoconazole for four years prior to admission, receiving 1200 mg daily during the preceding year. Cessation of ketoconazole therapy was associated with full clinical recovery but relapse of testotoxicosis. Ketoconazole was reintroduced cautiously at a lower dose, with no ill-effect, and reasonable control of testotoxicosis. We conclude that this boy's illness, including the interstitial pneumonitis, represented a reaction to ketoconazole which was dose-related rather than idiosyncratic.

KW - Interstitial pneumonitis

KW - Ketoconazole

KW - Leydig cell hyperplasia

KW - Precocious puberty

KW - Testotoxicosis

UR - http://www.scopus.com/inward/record.url?scp=0028129941&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028129941&partnerID=8YFLogxK

U2 - 10.1111/j.1651-2227.1994.tb13192.x

DO - 10.1111/j.1651-2227.1994.tb13192.x

M3 - Article

C2 - 7819701

AN - SCOPUS:0028129941

VL - 83

SP - 994

EP - 997

JO - Acta Paediatrica, International Journal of Paediatrics

JF - Acta Paediatrica, International Journal of Paediatrics

SN - 0803-5253

IS - 9

ER -